Alert archive / Arizona / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 26, NWS Tucson, AZ

July 1, 2006Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 1, 2006, 4:28 PM MST for Pima County, Pinal County, Arizona. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2006, 4:28 PM MST (23:28 UTC)
Expired
Jul 1, 2006, 5:00 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Counties, with a storm outline in the text

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 77 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 4:35 PM MSTTSTM WND DMG5 Wsw Catalina, AZ2 FOOT DIAMETER AND 40 FEET TALL TREE SNAPPED IN HALF

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 11.5 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2006-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 582 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2006-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
582 J/kg
Mixed-layer CIN
-266 J/kg
Mixed-layer LCL
2122 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KTWC 012330
SVRTWC
AZC019-021-020000-
/O.NEW.KTWC.SV.W.0026.060701T2328Z-060702T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
428 PM MST SAT JUL 1 2006

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITY OF ORO VALLEY
  SOUTH CENTRAL PINAL COUNTY IN SOUTH CENTRAL ARIZONA

* UNTIL 500 PM MST

* AT 430 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND      
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THE CORE OF THIS STORM WAS    
  LOCATED JUST NORTHEAST OF ORO VALLEY...AND MOVING WEST AT 5 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO      
  DOVE MOUNTAIN...AND ORO VALLEY.

THIS STORM WILL PRODUCE DAMAGING WINDS AND BLOWING DUST. BE PREPARED 
FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH OR 
GREATER. VERY HEAVY RAINFALL CAN ALSO BE EXPECTED.

LAT...LON 3237 11087 3264 11082 3265 11125 3252 11125
      3242 11117

$$

WEATHER.GOV/TUCSON
2 follow-up statements
000 
WWUS55 KTWC 012341
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
437 PM MST SAT JUL 1 2006

AZC019-021-020000-
/O.CON.KTWC.SV.W.0026.000000T0000Z-060702T0000Z/
PIMA AZ-PINAL AZ-
437 PM MST SAT JUL 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST
FOR SOUTH CENTRAL PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 437 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR 
ORO VALLEY...AND WAS NOW MOVING SOUTHWEST AT 10 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO DOVE 
MOUNTAIN...AND PORTIONS OF MARANA. 

THIS STORM HAS HAD A HISTORY OF PRODUCING VERY HEAVY RAINFALL OF UP 
TO ONE-HALF OF AN INCH IN A SHORT PERIOD OF TIME. THIS HEAVY 
RAINFALL MAY LEAD TO SOME MINOR STREET FLOODING AND SWIFT RUNOFF IN 
NORMALLY DRY WASHES. 

THIS STORM WILL ALSO PRODUCE DAMAGING WINDS AND BLOWING DUST. BE 
PREPARED FOR SUDDEN CHANGES IN VISIBILITY AND WIND GUSTS OF 60 MPH 
OR GREATER.

LAT...LON 3237 11087 3264 11082 3265 11125 3252 11125
      3242 11117 3238 11111

$$

WEATHER.GOV/TUCSON
000 
WWUS55 KTWC 020009
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
506 PM MST SAT JUL 1 2006

AZC019-021-020016-
/O.EXP.KTWC.SV.W.0026.000000T0000Z-060702T0000Z/
PIMA AZ-PINAL AZ-
506 PM MST SAT JUL 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES EXPIRED AT 500 PM MST...

THE STORM THAT MOVED THROUGH PORTIONS OF ORO VALLEY...DOVE 
MOUNTAIN...AND CATALINA HAD DECREASED IN INTENSITY AND WAS NO LONGER 
EXPECTED TO PRODUCING HIGH WINDS AND LARGE HAIL. HOWEVER...THIS 
STORM PRODUCED VERY HEAVY RAINFALL ACROSS THE AREA AND WILL CONTINUE 
TO GENERATE HEAVY DOWNPOURS AS IT MOVES THROUGH MARANA WEST OF 
INTERSTATE 10. REMEMBER...A FLASH FLOOD WARNING IS NOW IN EFFECT 
UNTIL 630 PM MST. 

LAT...LON 3237 11087 3264 11082 3265 11125 3252 11125 3242 11117 
3238 11111

$$

WEATHER.GOV/TUCSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:10 PM MST, 2 hours 18 minutes earlier.

Area forecast discussion, Jul 1, 2:10 PM MST, 2 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
210 PM MST SAT JUL 1 2006

.SYNOPSIS...SUFFICIENT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA
FOR A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS INTO NEXT WEEK. DAYTIME TEMPERATURES WILL BE NEAR
SEASONAL NORMALS THROUGH THE PERIOD.

&&

.DISCUSSION...KEMX WSR-88D DETECTED SCATTERED MOSTLY LESS THAN 45
DBZ ECHOES MOVING WNWWD AROUND 10 KTS OVER FAR SRN PIMA/SANTA CRUZ/
COCHISE COUNTIES AT 2105Z. OTHER SCATTERED MOSTLY LESS THAN 40 DBZ
ECHOES WERE MOVING SWWD AROUND 5-10 KTS VICINITY WHITE MOUNTAINS.
THE REST OF SE AZ WAS VOID OF PRECIP ECHOES. 01/18Z NAM DEPICTED
MEASURABLE PRECIP ACROSS SANTA CRUZ/ERN PIMA/SE PINAL AND GRAHAM
COUNTIES THIS EVENING. WILL OPT FOR SCATTERED SHOWERS/THUNDERSTORMS
SIMILAR TO NAM DEPICTION THIS EVENING. WILL DEPICT LOWER POPS ACROSS
FAR WRN PIMA COUNTY AND ACROSS FAR ERN COCHISE COUNTY NEAR THE NM
BORDER. BELIEVE THAT ANY SHOWERS AND THUNDERSTORMS OF SIGNIFICANCE
WILL END AROUND OR JUST AFTER MIDNIGHT SIMILAR TO THE 01/18Z NAM
SOLUTION.

UPPER HIGH PROGGED TO REMAIN QUASI-STATIONARY NORTH OF THIS FORECAST
AREA...GENERALLY NEAR THE FOUR CORNERS REGION...INTO THE MIDDLE OF
THE UPCOMING WEEK. RESULTANT EASTERLY/SOUTHEASTERLY FLOW IN
COMBINATION WITH AMPLE MOISTURE AND DAYTIME HEATING WILL PRODUCE
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS...MAINLY DURING THE
AFTERNOON AND EVENING HOURS...THROUGH MUCH OF THIS FORECAST PERIOD.

01/12Z NAM DEPICTED POTENTIAL SIGNIFICANT MOISTURE SURGE SUN NIGHT
WHILE THE 01/12Z GFS WAS NOT QUITE SO ROBUST WITH THIS SCENARIO.
HOWEVER 01/12Z GFSX MOS POP FOR KTUS WAS 53 PERCENT FOR TUE. PER
COORD WITH WFO PSR WILL OPT FOR SCATTERED SHOWERS/THUNDERSTORMS
AREAWIDE MONDAY AFTERNOON/EVENING WITH EXPECTATION THAT MONDAY WILL
BE THE PROVERBIAL UP-DAY FOR PRECIP. OF COURSE...THIS SCENARIO IS
STILL SUBJECT TO REVISION...TUE COULD EASILY BE THE UP-DAY...AND MON
CLOUD DEBRIS/GUNK COULD PREVAIL INSTEAD OF WIDESPREAD PRECIP.

AT ANY RATE...GFS SHIFTS UPPER HIGH EWD BY THUR IN RESPONSE TO ERN
PACIFIC TROUGH AND MID-LEVEL FLOW BECOMES INCREASINGLY SWLY...OR AT
LEAST FROM A MODEL-PERSPECTIVE...BY FRI. FAIRLY MOIST 700-300 MB
LAYER STILL PROGGED VIA GFS DURING THE FRI-SAT PERIOD SUFFICIENT TO
MAINTAIN AT LEAST LOW-GRADE POPS.

DAYTIME MAX TEMPS THIS FORECAST PERIOD WILL BE NEAR SEASONAL NORMALS
FOR EARLY JULY. HOWEVER EXPECT ABOVE-NORMAL MIN TEMPS TO CONTINUE.

&&

.CLIMATE...THE 2006 MONSOON START DATE WAS JUNE 28. THE AVERAGE
DEWPOINT AT TUCSON INTERNATIONAL AIRPORT FINALLY BROKE THROUGH THE
54 DEGREE BARRIER WITH A VALUE OF 56 DEGREES ON JUNE 28. THE AVERAGE
DEWPOINT FOR JUNE 29 CONTINUED THIS UPWARD TREND...ENDING THE DAY AT
58 DEGREES. AND THE DAILY AVERAGE DEWPOINT FOR JUNE 30 WAS 57
DEGREES. THUS...THE OFFICIAL START FOR THE 2006 MONSOON SEASON HAS
BEEN DESIGNATED AS JUNE 28...THE FIRST OF THE THREE CONSECUTIVE DAYS
WITH AN AVERAGE DAILY DEWPOINT OF 54 DEGREES OR HIGHER. WHILE THIS
FALLS BEFORE THE STATISTICAL AVERAGE START DATE OF JULY 3...THIS
WILL BE THE 5TH TIME THE MONSOON SEASON HAS STARTED ON JUNE 28...
ALONG WITH 1956...1959...1966 AND 1976...MAKING JUNE 28 THE SECOND
DATE FAVORED BY CLIMATOLOGY. THE FIRST...OF COURSE...BEING THE
STATISTICAL AVERAGE OF JULY 3RD...WHICH CLAIMS 6 MONSOON START DATES
(2001/1998/1971/1968/1963/AND 1960).

&&

.AVIATION...TAFS AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER
AT KTUS.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

&&

BF

WEATHER.GOV/TUCSON

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 3:55 PM MSTSevere Thunderstorm WarningTWCPima, Pinal35 min
Jul 1, 4:57 PM MSTFlash Flood WarningTWCPima33 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.